Why do I have palpitations?
Q: I am 30 years old. I underwent surgery for a hole in heart early last year. One or two months after the surgery, I started suffering from high heart beats while walking, climbing stairs, sexual activities, etc. I went through several check-ups, and for temporary relief the doctor prescribed Dilcontil once daily. I felt better for 4-5 months, but now I am facing the problem again even though I am taking the tablets. What is the treatment for this?
A:You have to first check what is high heart beat. One type of palpitations are just an exaggerated increase in heart rate that happens normally after exercise or increased sensitivity to the heart beating after surgery (normally heart beating is not felt). You can check your pulse to see how fast your heart is beating or take an ECG while you are still having the palpitations. A 24 hour Holter monitor or an event monitor might also help to record the heart ECG rhythm when you are having the palpitations. The other types of palpitations are arrhythmias that may develop after surgery. If a particular type of arrhythmia is detected on the Holter or the treadmill test or captured on the ECG when you are having symptoms, a particular drug or other catheter based therapy may need to be directed against it. These arrhythmias however are not dangerous and do not cause death.